Tennessee, 2019

Strong Wind in Tennessee, April 14, 2019

April 14, 2019 · NWS OHX · 4 events in 3 counties and zones

Strong southwest gradient winds affected Middle Tennessee during the day on April 14. A peak wind gust of 35 knots (40 mph) was measured at Nashville International Airport at 159 PM CDT.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$11,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

Strong southwest gradient winds affected Middle Tennessee during the day on April 14. A peak wind gust of 35 knots (40 mph) was measured at Nashville International Airport at 159 PM CDT.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Apr 14, 11:29 AM CST, 1 minute earlier.

Area forecast discussion, Apr 14, 11:29 AM CST, 1 minute before
Area Forecast Discussion
National Weather Service Nashville TN
1229 PM CDT Sun Apr 14 2019

.UPDATE...
FOR 18Z AVIATION DISCUSSION.

&&

.DISCUSSION...

If you have outdoor plans today, don't be fooled by all of this
sunshine. We're not out of the woods just yet.  Last night's main
line of showers and thunderstorms has finally moved off the
Cumberland Plateau and into East TN. However, for the rest of
today, we're already starting to see some additional development
crossing over the TN River and I believe this type of thing is
what we can expect the rest of today. The problem is a very large
portion of Middle TN out ahead of this developing line has been
soaked in this sunshine this morning and we're almost to 70
degrees at 9 am in many areas. Further warming will help to
increase surface based instability in an already sheared
environment. The 12Z OHX sounding is showing 70 kts of deep layer
shear and this corresponds with the latest RAP numbers, which has
these kinds of shear numbers spread along and north of I-40 and on
the Cumberland Plateau. All of this means we're going to have to
watch these storms closely. There is much more dry air aloft (due
to our current dry slot), which could help to steepen lapse rates
further, presenting a hail and wind threat late this morning and
into the afternoon hours. Please remain weather aware throughout
the rest of today so nothing sneaks up on you.

&&

.AVIATION...
18Z TAF DISCUSSION.

CKV/BNA/MQY/CSV the earlier storms that were out a head of the
main cold front have moved east of TN. A few showers and
thunderstorms will be possible with the front this afternoon and
evening...but coverage will be spotty so will use VCTS. Behind
the front the clouds that will be rolling in from the west are low
in nature/600 ft in some places. Will have MVFR at CKV around 19Z
and BNA/MQY at 22Z. Confidence is such that there could be some
IFR too. Ceilings will go IFR at CSV around 02Z. Ceilings will
rise back to VFR after 07Z CKV...10Z BNA/MQY...12Z CSV.

All TAF sites will have gusty westerly winds of 30+kts through
sunset. The winds will die off over night but expect the gusts to
pick up tomorrow afternoon.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 7 PM CDT this evening for Cannon-Clay-
Cumberland-De Kalb-Fentress-Grundy-Jackson-Macon-Overton-Pickett-
Putnam-Smith-Sumner-Trousdale-Van Buren-Warren-White-Wilson.

&&

DISCUSSION......Unger
AVIATION........12
Hazardous weather outlook, Apr 14, 8:20 AM CST, 3 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Nashville TN
920 AM CDT Sun Apr 14 2019

TNZ005>011-023>034-056>066-075-077>080-093>095-151430-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-
Jackson-Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-
Maury-Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-
Coffee-Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
920 AM CDT Sun Apr 14 2019

This Hazardous Weather Outlook is for portions of middle
Tennessee.

.DAY ONE...Today and Tonight.

A couple of strong to severe storms are possible for areas along
and north of I-40 through mid-afternoon. Additional development is
also possible later this afternoon on the Cumberland Plateau. In
both instances, hail and wind gusts of 50 to 60 mph will be
possible.

Outside of the storms, the passage of a cold front will create
gusty winds through the day. Gusts of 30 to 40 mph will be
common, with some gusts over 40 mph. A wind advisory is in place
through the day for most areas northeast of Interstate 24.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Severe thunderstorms may develop Thursday and Thursday night with
another strong low pressure system and cold front. Damaging winds
will be the main hazard.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed Thursday and Thursday night.

27

In the hours before

Local storm report, Apr 14, 6:44 AM CST, 4 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
744 AM CDT SUN APR 14 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0915 PM     HAIL             10 SE CENTERVILLE       35.69N  87.32W
04/13/2019  M0.50 INCH       HICKMAN            TN   COCORAHS

&&

EVENT NUMBER OHX1900253

UNGER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 strong wind. Local standard time, as filed.

Strong Wind, Grundy

When
April 14, 11:30 AM CST
Where
Grundy forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
35.388, -85.723 (the zone’s center; the record gives no point)

A tree was blown down onto power lines on 20th Avenue North near Gruetli-Laager.

Strong Wind, Davidson

When
April 14, 12:44 PM CST
Where
Davidson forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$3,000
Reported by
Broadcast Media
Coordinates
36.171, -86.777 (the zone’s center; the record gives no point)

Trees were blown down on Estes Road in Green Hills causing a power outage.

Strong Wind, Davidson

When
April 14, 1:00 PM CST
Where
Davidson forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$3,000
Reported by
Social Media
Coordinates
36.171, -86.777 (the zone’s center; the record gives no point)

Trees and power lines were blown down on Jones Street in Nashville which snapped a power pole causing power outages. A large tree was also blown down in the yard of a home in Donelson.

Strong Wind, Rutherford

When
April 14, 1:00 PM CST
Where
Rutherford forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$3,000
Reported by
Social Media
Coordinates
35.843, -86.417 (the zone’s center; the record gives no point)

A tree fell onto and damaged a shed near MTSU.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2019Every state in 2019This day in weather historyWarnings in Tennessee, April 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 818910, 818911, 818913, 818915.